Cardiac morphologic and functional changes consistent with cardiomyopathy have been reported in field cases of calves with accidental doxycycline overdosing. The purpose of this study was to evaluate clinically the cardiac effects of an experimentally-induced doxycycline overdosing in healthy calves.
Twelve 2 months-old healthy Belgian Blue calves were studied. Six of them (group 1) received the normal dose (5 mg/kg, BID) and the six others (group 2) received five times the normal dose (25 mg/kg, BID) of oral doxycycline for five consecutive days (D1 to D5). Each calf was clinically examined daily. Measurement of serum AST, CK, Iso-CKs and LDH activities and an echocardiographic examination were performed before (D0) and one day after (D6) the last doxycycline administration. An ECG tracing was recorded at D0, D4, and D6.
In both groups, no clinical, blood, echocardiographic or electrocardiographic changes suggestive of a cardiomyopathy were observed. Only a decreased appetite was observed in the calves of the group 2 between D3 and D6.
This trial failed to reproduce cardiac changes reported in accidental doxycycline-poisoning in calves, suggesting that high doses of doxycycline may not be the only etiologic factor of the cardiomyopathy reported in the field cases.